Minnesota, 2004

Damaging Wind in Minnesota, May 16, 2004

May 16, 2004 · NWS MPX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 2:15 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 16, 2:15 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT SUN MAY 16 2004

.DISCUSSION...
SHORT WAVE IN NE NEBRASKA RAPIDLY INTENSIFYING AS IT PUSHES INTO SE
SD THIS AFT. IR SAT SHOWS AREA OF RAPIDLY COOLING TOPS AND LTG
PRODUCT SHOWS FREQUENT LTG NEAR CENTER OF VORT. THIS RAPID
INTENSIFICATION IS DUE TO POT VORT ADVECTING DOWNWARD FROM STRAT
INTRUSION SWINGING NE THRU SE SD THIS AFT. INTRUSION WELL FORECAST
BY MODELS WHICH ALSO INDICATE THAT WHEN INTRUSION REACHES VCNTY OF
STALLED FRONT OVER W ZONES THIS EVE THAT RAPID FRONTOGENISIS WILL
OCCUR. IF THIS COMES TO PASS...SIG AMT OF PRECIP WILL BLOSSOM THIS
EVE W OF A LINE FROM ST CLD TO MANKATO. THEN PRECIP WILL PUSH
INTO E ZONES AROUND MIDNIGHT INTO EARLY MORNING HRS AS LOW PASSING
ALONG FRONT PUSHES THRU S AND CENT MN. AS A RESULT HAVE RAISED
QPF TO AVG OF 0.75IN TONIGHT WITH HIGHEST AMTS IN W ZONES WHERE
STRONGEST DYNAMICS WILL PASS. ALSO HAVE CATEGORICAL POPS IN WEST AND
CENTRAL ZONES TONIGHT WITH LIKELY ELSEWHERE.

REGARDING SVR WEATHER POTENTIAL...WITH THAT MUCH ENERGY IN PLACE THE
STORMS THAT MOVE INTO W ZONES THIS EVE FROM CONVECTIVE AREA TO OUR
SW MAY BE CAPABLE OF PRODUCING HAIL OR HIGH WINDS. ALSO ADDING TO
THREAT IS LOW LEVEL JET OF 55KTS PUSHING INTO CENTRAL AND EASTERN
ZONES ABT MIDNIGHT JUST AHEAD OF THETA E RIDGE. SPC HAS ALL BUT WI
PORTION OF CWA IN SLIGHT RISK TONIGHT CITING BOWING LINES AS BIGGEST
THREAT. EXPECT SEVERE WX POTENTIAL TO START W CWA THEN PUSH INTO
CENT ZONES WITH CONVECTIVE COMPLEX FROM LATE EVE INTO PRE DAWN
HOURS. WIND THREAT INHIBITED ACROSS E ZONES DUE TO PARTIAL
DECOUPLING OVERNIGHT CAUSED BY JET AXIS AIMING INTO CENTRAL ZONES
DURING COMPLEX PASSAGE.

THE STATIONARY FRONT OVER NW ZONES LATE THIS AFT WILL STRETCH FROM
CAMBRIDGE TO FAIRMONT BY 12Z MON. BY EARLY AFT MON EXPECTING FRONT
TO PUSH INTO FAR SE ZONES. SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED ALONG BDRY OVER E AND ESPECIALLY SE ZONES. DRY FCST BY AFT
NW ZONES.

STRONG HIGH BUILDS IN BEHIND FRONT FROM DAKOTAS MON NIGHT INTO TUE
BRINGING IN MUCH DRIER AIR IN LOW LEVELS. HIGH PRES CENTERED
DIRECTLY OVERHEAD 18Z TUE WILL MAKE FOR A PARTLY SUNNY AND CALM DAY.
BY WED MORNING NEXT SHORT WAVE MOVES INTO AREA. SHOWERS AND
THUNDERSTORMS AGAIN POSSIBLE. GFS AND ETA DISAGREE ON HOW FAST LOW
LEVELS MOISTEN UP WED WITH GFS 6 HRS FASTER. FOR NOW WILL LEAVE 30
POPS IN ALL ZONES STARTING AT 12Z BUT WOULDNT BE SURPRISED IF
FUTURE RUNS CAN DELAY POPS UNTIL WED AFT.

LOOKING FURTHER AHEAD...16/00Z GFS MODEL DATA SUGGESTS THAT AN AREA
OF LOW PRESSURE AND A COLD FRONT WILL BE WORKING EAST AND SOUTH OF
THE CWA WEDNESDAY NIGHT AND EARLY THURSDAY WITH HIGH PRESSURE NOSING
IN THURSDAY NIGHT AND FRIDAY FROM SOUTH CENTRAL CANADA. THE BREAK IN
THE SHOWERS/THUNDERSTORMS FOR THE END OF THE UPCOMING WORK WEEK
LOOKS TO BE SHORT LIVED AS YET ANOTHER WAVE OF LOW PRESSURE IS
FORMING OVER THE CENTRAL PLAINS ON SATURDAY AND IS PROGGED INTO THE
MIDDLE MS VALLEY REGION ON SUNDAY. HENCE...ANOTHER WEEKEND UPCOMING
WITH AT LEAST PART OF IT FORECAST TO BE WET. THE ABOVE SCENARIO IS
COLLABORATED WELL WITH BOTH THE 15/12Z AND 16/00Z ECMWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MARGRAF/RAH
Hazardous weather outlook, May 16, 4:15 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 AM CDT SUN MAY 16 2004

MNZ041>045-047>070-073>076-082-083-091-WIZ014-015-023-171100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-POLK-POPE-RAMSEY-
REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEVENS-
SWIFT-TODD-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
515 AM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT ACROSS CENTRAL AND
SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN.
THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MINNESOTA BY
AFTERNOON AND INTO PARTS OF EASTERN MINNESOTA BY EVENING...AS A
COLD FRONT MOVES INTO THE AREA. SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE AS THE FRONT SAGS INTO THE
STATE.  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ALONG THE
FRONT...OVER WESTERN AND CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ077-078-084-085-092-093-WIZ016-024>028-171100-
CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-PEPIN-PIERCE-
RICE-RUSK-STEELE-WASECA-
515 AM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT ACROSS SOUTH
CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THUNDERSTORM
DEVELOPMENT WILL OCCUR OVER SOUTHERN MINNESOTA BY AFTERNOON AND INTO
PARTS OF WEST CENTRAL WISCONSIN BY EVENING.  A COLD FRONT WILL SAG
SOUTH AND EAST OVER CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT AND
WILL BE THE FOCUS FOR THUNDERSTORMS. SEVERE STORMS WITH LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE AS THE FRONT MOVES INTO
THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE ONCE AGAIN MONDAY...
AS THE FRONT MOVES INTO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN
MONDAY AFTERNOON.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT FROM THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Redwood

When
May 16, 6:55 PM CST
Where
Redwood County, Walnut Grove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -95.467

Six inch diameter branches were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405523.